News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: lymph glands & crohn's disease


 jessm - Fri Feb 16, 2007 10:36 am

Hello folks !
I am a 21 year old female and was diagnosed with ileal crohn's disease in February 2006. I am currently taking 4g/day pentasa, 9mg/day entocort as I am in a flare up and started on 50mg/day immuran (azathioprine) just over a 1week ago. My Crohn's symptoms have largely subsided now however, My problem is that I have a swollen lymph node on the left hand side of my neck just above the sholder/collar bone.

The node feels quite large and hard and is very tender. it has been like this for about 3 weeks but has become larger and more painful. I also have a smaller one on the right hand side higher up on my neck. this was painful but isnt now although it is still enlarged.

I currently need weekly CBCs so i'm hoping that if there is any problem it would appear on this blood test.

This has happened to me before i had enormous lymph glands in a similar place in May last year and blood test showed negative for Mono but i had a high white cell count (17.9) and CRP (106) so the glands were put down to the flare up i had at the time.

Just wondered if you have any advice for me, if only what i can do for the pain. the gland is extreamly tender and achy and i'm abit sick of it now ! I have tried paracetamol which hasnt worked and am advised against taking asprin and ibuprofen.
thanks.
 Dr. Chan Lowe - Wed Mar 21, 2007 3:25 am

User avatar Your description of the swollen lymph node is consistent with enlargement due to inflammation or infection. It may be that you are fighting off a virus you have been exposed to.

There are a few things that make your case a little different that the typical enlarged lymph node. 1) You are on treatment that suppresses the immune system some. 2) Your lymph node continues to get bigger.

Given these two things it is possible that you may have a bacterial infection within the lymph node. Your Crohn's disease treatment may cause your body to not respond with a fever, etc. as one normally would in the presence of a bacterial infection. If this is the case, antibiotics are appropriate for treatment.

If the paracetamol is not working for your pain (you can take up to 1000 mg by mouth every six hours as needed-maximum of 4 grams per 24 hours), you may want to discuss with your doctor other pain control medicines such as tylenol with codeine.

I recommend you get your lymph node evaluated to see if you need antibiotics. You can also discuss the pain at that point.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here